Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Morristown, TN

March 19, 2003Bradley County, Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 19, 2003, 10:26 AM EST for Bradley County, Hamilton County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 10:26 AM EST (15:26 UTC)
Expired
Mar 19, 2003, 11:15 AM EST
In force
49 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Bradley County, TN, Hamilton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 9:00 AM ESTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WUUS54 KMRX 191526
SVRMRX
TNC011-065-191615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE
  HAMILTON COUNTY IN EAST TENNESSEE

* UNTIL 1115 AM EST

* AT 1023 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF EAST BRAINERD...OR 9 MILES
  EAST OF FORT OGLETHORPE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST BRAINERD AROUND 1030 AM EST
  COLLEGEDALE AROUND 1040 AM EST
  FLINT SPRINGS AROUND 1055 AM EST
  WATERVILLE AROUND 1110 AM EST
  CLEVELAND AROUND 1115 AM EST

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

LAT...LON 3500 8530 3501 8480 3523 8471 3530 8493
          3546 8510

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 4:25 AM EST, 6 hours 1 minute earlier.

Area forecast discussion, Mar 19, 4:25 AM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 AM EST WED MAR 19 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
425 AM EST WED MAR 19 2003

SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE THIS MORNING GENERALLY
ALONG AND NORTH OF THE APPROACHING WARM FRONT.  MOST OF THESE
SHOWERS AND STORMS WERE OVER WEST TN AND NORTH MS...BUT SCATTERED
CONVECTION IS MOVING INTO SE TN ALREADY (TSRA AT CHA)...WHERE BEST
COVERAGE THERE COULD BE THE FIRST HALF OF TODAY.  INCREASED POPS ABOUT
10% OR SO ACROSS THE BOARD...BUT STAYED BELOW CATEGORICAL MOS POPS
EXCEPT FOR CHA GROUP...MAINLY TO BETTER MESH WITH THE EASTERN CLUSTER
OFFICES.  BASED FORECAST GENERALLY ON THE ETA/MESO-ETA MODEL...AND
DID NOTE THAT THERE IS SLIGHTLY LESS INSTABILITY PROGD THAN FROM
PREVIOUS MODEL RUNS.  SO...STRONG WIND FIELDS TO PRODUCE INPRESSIVE
SHEAR AND HELICITY WITH A CONTINUED SLIGHT CHANCE OF SEVERE STORMS.
WE WILL ISSUE UPDATED HWOMRX PRODUCT AND AN AREA THUNDERSTORM
OUTLOOK SHORTLY.

FOR TONIGHT...CURRENT ZONES LOOKED GOOD WITH NO SIGNIFICANT CHANGES
TO TEXT OR GRIDDED DATA.

NO REAL CHANGES MADE FOR THURSDAY...BUT DID INCREASE POPS SLIGHTLY
FOR THURSDAY NIGHT IN LINE WITH ETA/MESO-ETA AND THE SLOWER EASTWARD
MOVEMENT OF THE STRONG/CLOSED PLAINS UPPER LOW (GFS TOO FAST WITH
SHEARING OUT UPPER LOW).  INTERESTING TO NOTE THAN MUCH MORE IMPRESSIVE
INSTABILITY WAS PROGD FOR THURSDAY AFTERNOON/EVENING WITH CAPES
EXCEEDING 1500 J/KG BY 06Z FRIDAY...SO ANOTHER ROUND OF STRONG TO SEVERE
STORMS IS ANTICIPATED.  FELT THAT LINGERING SHOWERS FRIDAY WILL BE
MAINLY IN THE MORNING...BUT KEPT SHOWERS IN ALL DAY FRIDAY FOR NOW.

MOS GUIDANCE WAS CLOSE ALL PERIODS...EXCEPT FOR ETA MOS HIGH OF 81
DEGREES FOR CHA THURSDAY.  WE CANT TOTALLY DISCOUNT THIS...ESPECIALLY
IF WARM FRONTAL PASSAGE OCCURS THERE...AND WE GET SOME BREAKS OF
SUNSHINE.  HOWEVER...FOR NOW I RAISED HIGHS TO GENERALLY NO MORE
THAN LOW TO MID 70S OVER SE TN.  MY PRELIMINARY TEMPS/POPS FOLLOW...
AND THANKS TO EASTERN CLUSTER SITES THAT COORDINATED THIS MORNING.
ALSO THANKS TO GSP FOR PHONE CALL AND HELP IN GETTING MY GRIDS TO
PUBLISH THIS MORNING.

FCSTID =   10
CHA   68  56  74  52 /  80  40  50  40
TYS   69  55  72  51 /  70  40  50  50
TRI   67  50  69  47 /  70  60  60  60
OQT   68  55  71  50 /  70  40  50  50

.MRX...
NC...WIND ADVISORY FOR TODAY FOR ZONES NCZ060>061.

TN...WIND ADVISORY FOR TODAY FOR ZONES TNZ018...TNZ041...TNZ043...
TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

VA...WIND ADVISORY FOR TODAY FOR ZONES VAZ001>002...VAZ006.

TG
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
908 PM EST TUE MAR 18 2003

A BAND OF SCATTERED SHOWERS CONTINUES TO PULL NORTH ACROSS THE NORTHERN
THIRD OF THE FORECAST AREA. THIS BAND OF RAIN IS DUE TO 850 MB CONVERGENCE
AND ISENTROPIC LIFT WHICH WILL LIFT NORTH OF THE AREA OVERNIGHT. NEXT
ROUND OF PRECIPITATION IN THE FORM OF STRONG THUNDERSTORMS IS MOVING
INTO MISSISIPPI WHERE AIRMASS IS QUITE UNSTABLE (LIFTED INDICES -4 TO
-6).  AIRMASS OVER THE FORECAST AREA IS FAIRLY STABLE...BUT WILL
BEGIN TO DESTABILIZE TOWARD MORNING AS WARM FRONT CONTINUES TO PULL
NORTH.

FAIRLY STRONG DIFLUENT FLOW EVIDENT ON SATELLITE ACROSS THE LOWER
MISSISSIPPI VALLEY WHICH IS ASSOCIATED WITH THE LEFT FRONT QUADRANT
OF A 125 KNOT JET AT 300 MB.  MESO-ETA SHOWS THIS DIFLUENT FLOW MOVING
INTO THE SOUTHERN HALF OF THE FOREAST AREA TOWARD DAYBREAK WHICH WILL
HELP PULL A BAND OF SHOWERS AND THUNDERSTORMS INTO SOUTHEAST TENNESSEE
BY DAYBREAK.  GIVEN STRONG SHEAR VALUES ALONG APPROACHING WARM FRONT
AND INCREASING INSTABILITY...SOME OF THESE STORMS NEAR THE CHATTANOOGA
AREA AROUND DAYBREAK COULD BE STRONG.  PLAN ON ADDING THUNDERSTORMS TO
THE SOUTHERN THIRD OF THE AREA FOR LATE TONIGHT.

INCREASING SOUTHEAST FLOW ACROSS THE FORECAST AREA WILL PRODUCE
DOWNSLOPE CONDITIONS OVER MRX AND TRI AREAS ALLOWING SKY TO BECOME
PARTLY TO MOSTLY CLOUDY BY DAYBREAK. WINDS WILL LIKELY APPROACH
ADVISORY CRITERIA ACROSS THE HIGHER ELEVATIONS BY DAYBREAK AS 850
MB JET INCREASES TO 35 TO 45 KNOTS. ALSO...ORIENTATION OF WINDS WILL
BE CONDUCIVE IN PRODUCING STRONGER WINDS IN SE-NW VALLEYS. WILL ISSUE
A WIND ADVISORY FOR AFTER MIDNIGHT THROUGH WEDNESDAY FOR FAR EASTERN
TENNESSEE MOUNTAINS...HIGHER ELEVATIONS OF SOUTHWEST VIRGINIA AND
CHEROKEE AND CLAY COUNTIES.

DH
*********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EST TUE MAR 18 2003

CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM MOVING
INTO THE SOUTHERN PLAINS...WITH A STATIONARY (AND NEARLY NON-
EXISTENT) FRONT LOCATED ACROSS THE APPALACHIAN MOUNTAINS. A WEAK VORT
MAX IS CURRENTLY TRIGGERING A FEW LIGHT SHOWERS ACROSS THE FORECAST
AREA...WITH ONLY SCATTERED LIGHT SHOWER ACTIVITY EXPECTED OVERNIGHT.
THIS LOW PRESSURE SYSTEM OVER THE PLAINS IS PROGGED TO PUSH A WARM
FRONT THROUGH THE AREA TOMORROW...WITH A SQUALL LINE OF TSTORMS
LIKELY ACCOMPANYING THIS FRONT AS IT MOVES ACROSS THE TN VALLEY.
MESO-ETA MODEL INDICATES INSTABILITY INCREASING ACROSS THE AREA
TOMORROW MORNING AHEAD OF THIS FRONT...WITH FAVORABLE UPPER LEVEL
DIVERGENCE PROVIDING ADDITIONAL LIFT. THINK THAT SOME OF THESE STORMS
COULD PRODUCE DAMAGING WINDS AND LARGE HAIL TOMORROW AS A STRONG LOW
LEVEL JET DEVELOPS ACROSS THE TN VALLEY. THIS TSTORM ACTIVITY SHOULD
MOVE FROM MIDDLE TN ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST TN
AFTER SUNRISE...AND THEN AFFECT CENTRAL EAST TENNESSEE BY LATE
MORNING. TSTORMS SHOULD WEAKEN AS THEY MOVE INTO NORTHEAST TN AND
SOUTHWEST VA WHERE INSTABILITY WILL BE WEAKER AND GENERALLY MARGINAL.
UPSLOPE SOUTHEASTERLY FLOW WEDNESDAY NIGHT...COMBINED WITH
INCREASINGLY DIVERGENT UPPER LEVEL FLOW...SHOULD PRODUCE ADDITIONAL
CONVECTION ACROSS THE CAROLINAS. THIS CONVECTION SHOULD THEN TRACK
NORTHEAST ACROSS PORTIONS OF NORTHEAST TN AND SOUTHWEST VA LATE
WEDNESDAY NIGHT INTO THURSDAY.

AS FOR TEMPS...MOS NUMBERS ARE IN GENERAL AGREEMENT THROUGH THE
FORECAST PERIOD...WITH THE EXCEPTION OF TOMORROWS MAXES. WILL TREND
TOWARD A SMALLER DIURNAL RANGE AND PERSISTENCE...WITH WARMER TEMPS AT
NIGHT AND COOLER TEMPS DURING THE DAY...DUE TO THE EXTENSIVE
CLOUDINESS AND CONVECTION EXPECTED EACH PERIOD.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   58  68  58  70 /  30  60  40  50
TYS   56  68  55  68 /  30  60  40  50
TRI   52  68  52  65 /  30  50  60  60
OQT   56  68  55  68 /  30  60  40  50

DMG
*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1015 AM EST TUE MAR 18 2003

CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY TROUGH ACROSS
NORTHERN ALABAMA AND CENTRAL GEORGIA...WITH SATELLITE IMAGES
REVEALING MOSTLY CLOUDY SKIES ACROSS MOST OF THE SOUTHEAST. RADARS
INDICATE SOME SCATTERED LIGHT RAIN THIS MORNING ACROSS SOUTHEAST TN
AND ALSO ACROSS NORTHEAST TN AND SOUTHWEST VA. THINK THAT EASTERLY
FLOW THIS AFTERNOON WILL HELP LIMIT RAINFALL AMOUNTS AND COVERAGE
ACROSS THE VALLEY DUE TO DOWNSLOPING EFFECTS. ALSO...A FEW BREAKS IN
THE CLOUDS SHOULD DEVELOP THIS AFTERNOON MAINLY ACROSS THE VALLEY.
WILL CONTINUE MOSTLY CLOUDY WORDING THOUGH...WITH HIGH CLOUDS
CONTINUING THROUGHOUT THE DAY.

WILL PLAN TO UPDATE THE FORECAST THIS MORNING TO LOWER POPS TO 50
PERCENT WITH A MENTION OF SCATTERED SHOWERS AND A FEW TSTORMS.
MORNING SOUNDINGS...AS WELL AS MODEL FORECAST SOUNDINGS...INDICATE
THAT INSTABILITY WILL BE LACKING THIS AFTERNOON...SO EXPECT MAINLY
JUST SCATTERED SHOWERS. TEMPS LOOK TO BE IN GOOD SHAPE...SO WILL
LEAVE UNCHANGED.

DMG
*********************************************************************
Hazardous weather outlook, Mar 19, 5:00 AM EST, 5 hours 26 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-192200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
A LARGE UPPER LEVEL DISTURBANCE OVER THE CENTRAL PLAINS WILL
GENERATE BANDS OF SHOWERS AND THUNDERSTORMS TODAY. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MAY BE SEVERE. THEREFORE...HAZARDOUS
WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
THE UPPER LEVEL DISTURBANCE WILL CONTINUE TO AFFECT THE SOUTHERN
APPALACHIAN REGION THROUGH THURSDAY...AND A SLIGHT RISK OF SEVERE
WEATHER WILL CONTINUE THROUGH THURSDAY. THIS DISTURBANCE WILL MOVE
TO THE NORTHEAST AND A DRYING TREND IS EXPECTED THROUGH THE WEEKEND.

HAZARDOUS WEATHER IS POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

LCM

In the hours before

Special weather statement, Mar 19, 5:20 AM EST, 5 hours 6 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-192200-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 AM EST WED MAR 19 2003

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHWEST
VIRGINIA...NORTHEAST TENNESSEE...EAST CENTRAL TENNESSEE...SOUTHEAST
TENNESSEE...AND CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA
WEDNESDAY MORNING THROUGH THURSDAY...

A LARGE AREA OF LOW PRESSURE BOTH AT THE SURFACE AND ALOFT OVER THE
SOUTHERN PLAINS STATES WILL MOVE SLOWLY NORTHEAST OVER THE NEXT TWO
DAYS...THROUGH THE MID MISSISSIPPI VALLEY AND INTO THE SOUTHERN GREAT
LAKES BY FRIDAY.  INCREASINGLY WARM AND MOIST SOUTHERLY WINDS WILL
DEVELOP AHEAD OF THE SYSTEM THROUGH THURSDAY PULLING IN WARM AND
UNSTABLE AIR INTO THE REGION.

AS THE AREA OF LOW PRESSURE MOVES TO THE NORTHWEST OF THE REGION...
UPPER LEVEL IMPULSES WILL MOVE NORTHEAST THROUGH THE TENNESSEE
VALLEY.  BANDS OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO EAST
TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA WEDNESDAY AND
THURSDAY.  DUE TO THE EXPECTED STRONG WINDS ALOFT AND CHANGING WIND
DIRECTION WITH HEIGHT...SOME OF THESE STORMS MAY BECOME SEVERE WITH
THE MAIN THREAT BEING STRONG DAMAGING WINDS AND LARGE HAIL.

THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO EAST CENTRAL TENNESSEE BY
AFTERNOON BUT TEND TO WEAKEN AS THEY MOVE FARTHER NORTH.  ANOTHER
UPPER LEVEL IMPULSE WILL MOVE THROUGH THURSDAY WHICH MAY CAUSE
ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT.  DRIER AIR WILL MOVE IN
LATE THURSDAY AND BRING AN END TO THE THUNDERSTORMS.

RESIDENTS OF EAST TENNESSEE...ESPECIALLY SOUTHEAST SECTIONS...
AND EXTREME SOUTHWEST NORTH CAROLINA NEED TO KEEP ABREAST OF THE
LATEST STATEMENTS CONCERNING THIS DEVELOPING WEATHER SITUATION.
SPOTTERS MAY NEED TO BE ACTIVATED LATER WEDNESDAY INTO THURSDAY.
PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO AND FAVORITE LOCAL RADIO
OR TELEVISION STATION...FOR THE LATEST STATEMENTS FROM YOUR NATIONAL
WEATHER SERVICE.

TD/LCM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 11:12 AM ESTSevere Thunderstorm WarningMRXMcMinn, Meigs33 min
Mar 19, 11:50 AM ESTSevere Thunderstorm WarningMRXMcMinn, Meigs25 min
Mar 19, 12:17 PM ESTSevere Thunderstorm WarningMRXMcMinn13 min
Mar 19, 12:17 PM ESTSevere Thunderstorm WarningMRXLoudon28 min
Mar 19, 12:26 PM ESTSevere Thunderstorm WarningMRXAnderson49 min
Mar 19, 12:38 PM ESTSevere Thunderstorm WarningMRXKnox52 min
Mar 19, 1:12 PM ESTSevere Thunderstorm WarningMRXAnderson18 min
Mar 19, 2:38 PM ESTTornado WarningMRXMarion52 min
Mar 19, 3:14 PM ESTTornado WarningMRXScott31 min
Mar 19, 5:31 PM ESTSevere Thunderstorm WarningMRXPolk44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.